Get access

Distinguishing signs of opioid overdose and indication for naloxone: an evaluation of six overdose training and naloxone distribution programs in the United States

Authors

  • Traci C. Green,

    1. Department of Epidemiology and Public Health, Yale University School of Medicine, New Haven, CT and Yale Center for Interdisciplinary Research on AIDS, New Haven, CT, USA
    Search for more papers by this author
  • Robert Heimer,

    1. Department of Epidemiology and Public Health, Yale University School of Medicine, New Haven, CT and Yale Center for Interdisciplinary Research on AIDS, New Haven, CT, USA
    Search for more papers by this author
  • Lauretta E. Grau

    1. Department of Epidemiology and Public Health, Yale University School of Medicine, New Haven, CT and Yale Center for Interdisciplinary Research on AIDS, New Haven, CT, USA
    Search for more papers by this author

Traci Craig Green, Yale School of Public Health, 60 College Street, PO Box 208034, New Haven, CT 06520-8034, USA. E-mail: traci.c.green@yale.edu

ABSTRACT

Aims  This study assessed overdose and naloxone administration knowledge among current or former opioid abusers trained and untrained in overdose–response in the United States.

Design and participants  Ten individuals, divided equally between those trained or not trained in overdose recognition and response, were recruited from each of six sites (n = 62).

Setting  US-based overdose training and naloxone distribution programs in Baltimore, San Francisco, Chicago, New York and New Mexico.

Measurements  Participants completed a brief questionnaire on overdose knowledge that included the task of rating 16 putative overdose scenarios for: (i) whether an overdose was occurring and (ii) if naloxone was indicated. Bivariate and multivariable analyses compared results for those trained to untrained. Responses were also compared to those of 11 medical experts using weighted and unweighted kappa statistics.

Findings  Respondents were primarily male (72.6%); 45.8% had experienced an overdose and 72% had ever witnessed an overdose. Trained participants recognized more opioid overdose scenarios accurately (t60 = 3.76, P < 0.001) and instances where naloxone was indicated (t59 = 2.2, P < 0.05) than did untrained participants. Receipt of training and higher perceived competency in recognizing signs of an opioid overdose were associated independently with higher overdose recognition scores. Trained respondents were as skilled as medical experts in recognizing opioid overdose situations (weighted kappa = 0.85) and when naloxone was indicated (kappa = 1.0).

Conclusions  Results suggest that naloxone training programs in the United States improve participants' ability to recognize and respond to opioid overdoses in the community. Drug users with overdose training and confidence in their abilities to respond may effectively prevent overdose mortality.

Ancillary